Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 38, NWS Great Falls, MT

June 11, 2016Cascade County, Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 11, 2016, 5:13 AM MDT for Cascade County, Chouteau County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 5:13 AM MDT (11:13 UTC)
Expired
Jun 11, 2016, 6:00 AM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Cascade County, MT, Chouteau County, MT

The radar

The Great Falls radar (KTFX), 66 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 11.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

913 
WUUS55 KTFX 111113
SVRTFX
MTC013-015-111200-
/O.NEW.KTFX.SV.W.0038.160611T1113Z-160611T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
513 AM MDT SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  NORTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...

* UNTIL 600 AM MDT

* AT 513 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
  NORTHWEST OF HIGHWOOD...OR 17 MILES SOUTHWEST OF FORT
  BENTON...MOVING NORTHEAST AT 55 MPH.

  HAZARD...PING PONG BALL SIZE HAIL HAS BEEN REPORTED WITH THIS
           STORM. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT BENTON...HIGHWOOD...CARTER...LOMA...VIRGELLE AND FLOWEREE. 

THIS INCLUDES HIGHWAY 87 BETWEEN MILE MARKERS 31 AND 58...AND BETWEEN
MILE MARKERS 67 AND 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4754 11096 4769 11111 4815 11021 4786 10990
TIME...MOT...LOC 1113Z 237DEG 49KT 4766 11095 

HAIL...1.50IN
WIND...<50MPH
 
$$

MPJ
1 follow-up statement
657 
WWUS55 KTFX 111127
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 AM MDT SAT JUN 11 2016

MTC013-015-111200-
/O.CON.KTFX.SV.W.0038.000000T0000Z-160611T1200Z/
CHOUTEAU MT-CASCADE MT-
527 AM MDT SAT JUN 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM MDT
FOR CENTRAL CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES...

AT 527 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT BENTON...
MOVING NORTHEAST AT 55 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
FORT BENTON...CARTER...LOMA AND VIRGELLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4758 11089 4771 11105 4815 11021 4786 10990
TIME...MOT...LOC 1127Z 237DEG 49KT 4777 11071 

HAIL...1.50IN
WIND...<50MPH
 
$$

MPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:57 AM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 11, 3:57 AM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
357 AM MDT SAT JUN 11 2016

.DISCUSSION...

Today through Monday...An upper level trough remains over British
Columbia and the Pacific Northwest this morning with an unstable
southwest flow aloft over Montana. Models significantly weaken
this feature as it moves slowly eastward through the weekend.
Isolated/scattered showers and thunderstorms will continue today
through this evening across the forecast area with much cooler
high temperatures expected this afternoon. Models and SPC are
indicating that the risk for strong to severe thunderstorms will
shift eastward today, affecting mainly northeast Montana. However,
do not believe that I can rule out an isolated strong storm or two
in Blaine and Fergus Counties this afternoon/evening. Slightly
warmer, breezy and mostly dry conditions will prevail on Sunday as
the weakening upper trough moves away from the region and Montana
is left beneath a brisk westerly flow aloft. Temperatures continue
to warm on Monday as another short wave trough approaches the
state with isolated/scattered showers and thunderstorms developing
over southwest Montana and tracking northeastward during the
afternoon. mpj

MONDAY NIGHT THROUGH SATURDAY...Medium range forecast models agree
on moving a low pressure center out of the Gulf of Alaska and south
along the Pacific Coast through Friday. This will deepen the upper
trough there through the period and shift the relatively dry
southwest flow aloft to an increasingly moist and unstable southerly
flow. As a result, there will be a fairly consistent chance for
showers and thunderstorms over the forecast area Tuesday through
Thursday, along with near normal temperatures. However, the models
differ somewhat for the Friday through Saturday period. The ECMWF
(European) and GEM (Canadian) models keep this flow aloft in place,
continuing the unsettled weather, while the GFS starts to build the
central CONUS high pressure ridge west into the state and keeps the
forecast area dry. Have therefore decided to keep a slight chance of
showers/thunderstorms through Saturday, but kept the chance below
climatological normals. Model consensus also hints at temperatures
warming back above normal to end the week, so have stayed with that
trend.  Coulston

&&

.AVIATION...
UPDATED 0540Z.

Conditions will generally remain VFR through this period, unless
otherwise stated. Thunderstorm activity has decreased significantly
across North Central and Southwest Montana this evening. However,
scattered showers will persist through around 14Z across much of the
area north of a KDLN to KLWT line under a moist and unsettled
southwest flow aloft. A few thunderstorms are possible, but they
will likely not impact the terminals directly. Some of the heavier
showers may cause occasional lowering of ceilings to MVFR/high IFR
levels. Gusty westerly winds will then develop in the wake of the
passing cold front, hindering shower/storm development across much
of North Central Montana on Saturday, but areas closer to the
trailing portion of the front (KHLN KBZN KLWT) may still see some
thunderstorm activity between 20Z and 02Z and lingering showers
after 02Z.  Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  64  42  71  45 /  30  20  10   0
CTB  62  40  67  43 /  30  10   0   0
HLN  63  44  73  47 /  40  30  10   0
BZN  68  42  71  44 /  40  40  10  10
WEY  62  36  61  39 /  40  30  10  20
DLN  66  40  70  42 /  50  40  10  10
HVR  64  44  72  45 /  30  30   0   0
LWT  63  43  70  46 /  40  50  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 10, 11:29 PM MDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1129 PM MDT FRI JUN 10 2016

MTZ047-051-110630-
FERGUS MT-BLAINE MT-
1129 PM MDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE AND
NORTHEASTERN FERGUS COUNTIES UNTIL 1230 AM MDT...

AT 1126 PM MDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS NEAR WINIFRED THAT ARE MOVING TO THE NORTHEAST AT 45
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINIFRED...HAYS...SUFFOLK...CHRISTINA AND LODGE POLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS AS THEY CONTINUE
TO MOVE THROUGH THE SAME REGION...AND MAY LEAD TO LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL MONTANA.

LAT...LON 4799 10860 4792 10864 4792 10889 4774 10890
      4771 10882 4765 10877 4762 10868 4762 10859
      4736 10938 4765 10958 4821 10848 4810 10843
      4798 10843
TIME...MOT...LOC 0526Z 246DEG 39KT 4756 10936

MPJ
Local storm report, Jun 11, 4:52 AM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             5 SW GREAT FALLS        47.46N 111.38W
06/11/2016  M1.00 INCH       CASCADE            MT   OFFICIAL NWS OBS

            QUARTER SIZE HAIL FELL AT THE WFO GREAT FALLS OFFICE

&&

MARTIN
Local storm report, Jun 11, 5:05 AM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     HAIL             GREAT FALLS             47.50N 111.29W
06/11/2016  M1.00 INCH       CASCADE            MT   PUBLIC

&&

MARTIN
Local storm report, Jun 11, 5:07 AM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     HAIL             GREAT FALLS             47.50N 111.29W
06/11/2016  M1.50 INCH       CASCADE            MT   TRAINED SPOTTER

&&

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:00 PM MDTSpecial Weather StatementTFXJudith Basin30 min
Jun 10, 6:00 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus30 min
Jun 10, 6:03 PM MDTTornado WarningTFXFergus27 min
Jun 10, 6:17 PM MDTSevere Thunderstorm WarningTFXFergus28 min
Jun 10, 6:24 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin35 min
Jun 10, 6:31 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jun 10, 6:52 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus38 min
Jun 10, 6:58 PM MDTSpecial Weather StatementTFXFergus32 min
Jun 10, 7:16 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus57 min
Jun 10, 7:30 PM MDTSevere Thunderstorm WarningTFXFergus15 min
Jun 10, 7:53 PM MDTSpecial Weather StatementTFXTeton37 min
Jun 10, 8:12 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus45 min
Jun 10, 8:16 PM MDTSpecial Weather StatementTFXJudith Basin44 min
Jun 10, 8:28 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin47 min
Jun 10, 9:15 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin30 min
Jun 10, 9:35 PM MDTSpecial Weather StatementTFXLiberty40 min
Jun 10, 9:43 PM MDTSevere Thunderstorm WarningTFXFergus32 min
Jun 10, 9:50 PM MDTSpecial Weather StatementTFX40 min
Jun 10, 10:16 PM MDTSpecial Weather StatementTFXFergus44 min
Jun 10, 10:31 PM MDTAreal Flood AdvisoryTFXBlaine, Chouteau, Fergus, Judith Basin6 hr
Jun 10, 10:51 PM MDTSpecial Weather StatementTFX24 min
Jun 10, 11:29 PM MDTSpecial Weather StatementTFX61 min
Jun 11, 4:50 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau25 min
Jun 11, 4:50 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau25 min
Jun 11, 5:18 AM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty42 min
Jun 11, 5:32 AM MDTSpecial Weather StatementTFXCascade28 min
Jun 11, 5:59 AM MDTSevere Thunderstorm WarningTFXChouteau, Hill46 min
Jun 11, 6:04 AM MDTSpecial Weather StatementTFXChouteau41 min
Jun 11, 6:32 AM MDTSevere Thunderstorm WarningTFXBlaine, Hill43 min
Jun 11, 7:17 AM MDTSpecial Weather StatementTFXBlaine43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.